Texas, 2012

Hail in Texas, December 4, 2012

December 4, 2012 · NWS LCH · 1 event in 1 county or zone

An isolated report of hail was received from a thunderstorm in Southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

An isolated report of hail was received from a thunderstorm in Southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 4, 11:57 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 4, 11:57 AM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1157 AM CST TUE DEC 4 2012

.DISCUSSION...
FOR 18Z TAF ISSUANCE.

&&

.AVIATION...
REGIONAL 88DS LINING UP WELL WITH LATEST MODEL RUNS BY SHOWING A
PAIR OF DISTINCT AREAS OF CONVECTION WITH SCATTERED SHOWERS OR
STORMS IN BETWEEN. FIRST AREA OF PRECIP ASSOCIATED WITH A
DEPARTING WEAK SHORTWAVE/SPEED MAX IS COVERING LOWER ACADIANA
WITH A FEW EMBEDDED STORMS AND SHOULD BE MOVING OUT OVER THE NEXT
COUPLE OF HOURS. OTHER PRIMARY AREA OF CONVECTION IS ASSOCIATED
WITH THE MAIN SHORTWAVE/SFC FRONT AND WILL BE MOVING INTO THE AREA
LATER THIS AFTERNOON. THEME OF ALL THIS IS HIGH POPS...MAINLY
WIDESPREAD SHOWERS TEMPO THUNDER...WITHIN THESE AREAS UNTIL FROPA
TONIGHT AT WHICH TIME MAINLY LIGHT RAIN IS EXPECTED FOR A FEW
HOURS. ALSO EXPECTING SOME FRONTAL TYPE FOG LATE TONIGHT WITH
PLENTIFUL LOW-LEVEL MOISTURE POOLED WITHIN THE STABLE POST-FRONTAL
AIR. VFR VISIBILITIES SHOULD RETURN BY MID-MORNING...ALTHOUGH
CEILINGS COULD STILL BE ON THE MVFR SIDE AT THAT TIME.

25

&&

.PREV DISCUSSION... /ISSUED 1116 AM CST TUE DEC 4 2012/

UPDATE...
COLD FRONT CURRENTLY EXTENDS FM WRN ARK SW INTO CNTL TX. AHEAD OF
THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WERE
DEPICTED ON THE REGIONAL RADAR MOSAIC...ONE BAND OVER SRN LA AND
MS AND ANOTHER CLOSER TO THE FRONT ACRS CNTL AND ERN TX.
TEMPERATURES AS OF 10 AM WERE IN THE LOWER 70S UNDER WIDESPREAD
CLOUDS...WITH A FEW LOCATIONS IN THE UPPER 60S WHERE SHOWERS HAVE
RECENTLY OCCURRED. FCST IS GENERALLY ON TRACK...ALTHOUGH ADJUSTED
HOURLY TEMPS AND DEWPOINTS MORE IN LINE WITH OBS...AND LOWERED MAX
TEMPS A DEGREE OR TWO WITH CLOUDS AND SHOWERS TO PERSIST OVER THE
AREA TODAY.

ADDITIONALLY...SEVERE THREAT LOOKS MARGINAL WITH WEAK SHEAR AND
MODERATE INSTABILITY WITH CAPES BETWEEN 1000-2000 J/KG...MAINLY
ACRS LOWER SE TX INTO SW LA. PRIMARY THREATS WITH ANY STRONG TO
SEVERE STORMS WILL BE STRONG GUSTY WINDS AND POSSIBLY HAIL. WILL
UPDATE HWO TO INCLUDE MENTION OF THIS LATER THIS AFTN AND EVENING.
24

PREV DISCUSSION... /ISSUED 752 AM CST TUE DEC 4 2012/

UPDATE...CURRENT RADAR SHOWING RAINS ADVANCING IN A MORE
SOUTHWEST TO NORTHEAST DIRECTION FOCUSED ALONG A WEAKENING THETA-E
RIDGE. THUS SHOWERS AND A FEW THUNDERSTORMS INCREASING IN COVERAGE
OVER ACADIANA AND HAVE RAISED POPS ACCORDINGLY. UPDATE OUT.

MARCOTTE

PREV DISCUSSION... /ISSUED 536 AM CST TUE DEC 4 2012/

DISCUSSION...
A DOME OF HIGH PRESSURE...LOCATED JUST OFFSHORE THE CAROLINA
COAST...RIDGES SOUTHWEST INTO THE NORTHEAST GULF OF MEXICO.

A STATIONARY MOISTURE AXIS MARKS THE OUTER PERIPHERY OF DOME...
EXTENDING ALONG A LINE FROM JACKSON MS THROUGH LAFAYETTE LA TO
MARINE POINT 25N 95W.

FURTHER WEST...A TRAVELING COLD FRONT EXTENDS THROUGH FORT SMITH AS
TO DEL RIO TX. ITS ASSOCIATED MOISTURE AXIS EXTENDS THROUGH LUFKIN TX
THROUGH LAREDO TX.

THE TRAVELING PRE-FRONTAL MOISTURE AXIS WILL MERGE WITH THE
STATIONARY MOISTURE AXIS THIS AFTERNOON. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED. SEVERE WEATHER IS NOT ANTICIPATED AT
THIS TIME.

PREV DISCUSSION... /ISSUED 354 AM CST TUE DEC 4 2012/

DISCUSSION...LOCAL RADAR SHOWING A FEW SHOWERS FROM NEAR
ALEXANDRIA TO THE LAKE CHARLES AREA...THEN FURTHER SOUTH
SOUTHWEST INTO THE NEAR COASTAL WATERS WHERE A FEW LIGHTNING
STRIKES ARE BEING DETECTED. ACTIVITY ALIGNED ALONG A WELL DEFINED AND
NARROW THETA-E AXIS OVER SOUTHWEST LOUISIANA WHICH DEVELOPED
MONDAY. LAKE CHARLES RECEIVED 0.64 INCHES...WITH HIGHER AMOUNTS
THROUGH CAMERON PARISH...BUT LESSER AMOUNTS FURTHER NORTH AS
ACTIVITY DISSIPATED. LATEST NAM SUGGESTING AXIS TO BECOME LESS
PRONOUNCED TODAY AS LOW LEVEL FLOW WEAKENS AND TRENDS FROM SOUTH
TO SOUTHWEST. AN ADDED NOTE...TEMPERATURES CURRENTLY RUNNING AT OR
ABOVE OUR NORMAL AFTERNOON HIGHS ACROSS THE FORECAST AREA.

SURFACE ANALYSIS SHOWING A COLD FRONT EXTENDING FROM THE GREAT
LAKES REGION...THROUGH THE MID-MISSISSIPPI VALLEY AND NORTH
TEXAS. DEEPENING UPPER TROF AND ASSOCIATED FRONT PROGGED TO
ADVANCE ACROSS THE FORECAST AREA MAINLY DURING THE OVERNIGHT
HOURS. TIME HEIGHT DEPICTIONS SUGGESTING DEEP LIFT/MOISTURE
INCOMING WITH BOUNDARY...WHILE THE VARIOUS MOS HAVE TRENDED HIGHER
FOR RAIN CHANCES OVER THE NEXT 18 HOURS. HAVE THEREFORE BUMPED UP
POPS INTO THE LIKELY CATEGORY AREA-WIDE.

SHARPLY DRIER AND SOMEWHAT COOLER AIR FILTERS INTO THE AREA POST-
FRONTAL AND BEHIND EXITING UPPER LEVEL TROF. DEVELOPING NORTH TO
NORTHWEST FLOW WILL LOWER PRECIPITABLE WATERS FROM A MAX OF NEAR
1.50 INCHES THIS EVENING TO WELL BELOW AN INCH FOR MID-WEEK.
NORTHERLY FLOW IN THE LOW LEVELS WILL BE SHORT-LIVED...24-36
HOURS...BEFORE WARMING AND MOISTENING SOUTHERLIES RETURN. ANY RAIN
CHANCE FOR LATER IN THE WEEK WILL BE MINIMAL AS DRY AIR ALOFT ACTS
AS AN EFFECTIVE CAP.

LATER IN THE FORECAST...LATEST ECMWF CLOSING IN ON THE SLOWER GFS
SOLUTION FOR OUR NEXT FROPA. HAVE UTILIZED THE LATTER MODEL FOR
THIS FORECAST...WITH THE BOUNDARY ADVANCING THROUGH TUESDAY.

WIND FIELDS LOOK RATHER WEAK...REMAINING GENERALLY AT 30 KNOTS OR
BELOW THROUGH THE COLUMN WITH TONIGHTS SYSTEM...WHILE CAPES
REMAIN ON THE LOW SIDE. HENCE NOT EXPECTING MUCH IN THE WAY OF A
SEVERE WEATHER THREAT. NEXT WEEKS SYSTEM HOWEVER SHOULD IT EVOLVE
AS NOW SUGGESTED...WILL HAVE SIGNIFICANTLY MORE POTENTIAL.

MARINE...SHOWERS AND THUNDERSTORMS WILL BE ON THE DOCKET FOR
TODAY...CONTINUING INTO TONIGHT AS OUR NEXT COLD FRONT ADVANCES
ACROSS THE NORTHWEST GULF. ONGOING MODERATE SOUTHERLIES WILL
BECOME NORTHERLY IN THE WAKE OF THE FRONT....WITH RAIN CHANCES
ENDING AS SHARPLY DRIER AIR PARTICULARLY IN THE MID AND UPPER
LEVELS FLOWS INTO THE REGION. AN ONSHORE FLOW WILL RETURN
THURSDAY...AS HIGH PRESSURE BECOMES REESTABLISHED EAST OF THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  58  72  55  72 /  70  60  10  10  10
KBPT  76  56  72  55  72 /  70  50  10  10  10
KAEX  75  58  69  52  71 /  70  60  10  10  10
KLFT  76  61  76  58  73 /  60  70  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Dec 4, 11:29 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CST TUE DEC 4 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-051730-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
1129 AM CST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT WITH THE PASSAGE OF OUR NEXT COLD FRONT. FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAINFALL AND GUSTY WINDS
WILL BE POSSIBLE WITH THE STORMS. IN ADDITION...A MARGINAL SEVERE
THREAT WILL EXIST THIS AFTERNOON AND EVENING...WITH A FEW STORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DRY WEATHER WILL RETURN FOR MIDWEEK...WITH THE NEXT CHANCE FOR
RAIN BY THE WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

24

In the hours before

Special weather statement, Dec 4, 2:13 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
213 PM CST TUE DEC 4 2012

LAZ030-041-TXZ216-262-042045-
BEAUREGARD LA-CALCASIEU LA-ORANGE TX-SOUTHERN NEWTON TX-
213 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND ORANGE COUNTIES...AND
FOR BEAUREGARD AND CALCASIEU PARISHES...UNTIL 245 PM CST...

AT 209 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LUNITA...MOVING NORTHEAST AT
10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LUNITA BY 240 PM...
  EDGERLY BY 245 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3044 9349 3023 9338 3020 9369 3027 9372

25
Special weather statement, Dec 4, 2:26 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
226 PM CST TUE DEC 4 2012

TXZ180-201-042130-
HARDIN TX-TYLER TX-
226 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND TYLER COUNTIES UNTIL
330 PM CST...

AT 223 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HONEY ISLAND...MOVING EAST
AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HONEY ISLAND BY 245 PM...
  VILLAGE MILLS BY 315 PM...
  KOUNTZE BY 325 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3059 9437 3033 9424 3027 9455 3035 9459

25
Special weather statement, Dec 4, 3:07 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
307 PM CST TUE DEC 4 2012

TXZ180-201-259>262-042130-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
SOUTHERN JASPER TX-SOUTHERN NEWTON TX-
307 PM CST TUE DEC 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON AND
TYLER COUNTIES UNTIL 330 PM CST...

AT 305 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
PAIR OF STRONG THUNDERSTORMS BETWEEN SILSBEE AND CANEY HEAD...MOVING
EAST TO NORTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CANEY HEAD BY 320 PM...
  EVADALE AND BUNA BY 330 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
NICKEL SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3078 9387 3031 9389 3029 9419 3046 9426

25

The radar

The Lake Charles radar (KLCH), 95 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardin

When
December 4, 3:10 PM CST
Where
Hardin County, 8 mi NNE of Silsbee
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.457, -94.129

A report was received of nickel sized hail from a passing strong storm northeast of Silsbee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417058.